Optimal finite element approximation of unique continuation


We consider finite element approximations of ill-posed elliptic problems with conditional stability. The notion of {\emph{optimal error estimates}} is defined including both convergence with respect to mesh parameter and perturbations in data. The rate of convergence is determined by the conditional stability of the underlying continuous problem and the polynomial order of the finite element approximation space. A proof is given that no finite element approximation can converge at a better rate than that given by the definition, justifying the concept. A recently introduced class of finite element methods with weakly consistent regularisation is recalled and the associated error estimates are shown to be quasi optimal in the sense of our definition.


Erik Burman
UCL, London

Mihai Nechita
Tiberiu Popoviciu Institute of Numerical Analysis, Romanian Academy

Lauri Oksanen


unique continuation; conditional stability; finite element methods;  stabilised methods; error estimates;  optimality

Paper coordinates

E. Burman, M. Nechita, L. Oksanen, Optimal finite element approximation of unique continuation, Arxiv, https://doi.org/10.48550/arXiv.2311.07440


About this paper


Arxiv repository

Publisher Name

Cornell University

Print ISSN
Online ISSN

google scholar link

[1] Armstrong, S., Kuusi, T., Smart, C., Optimal unique continuation for periodic elliptic equations on large scales (2021). Preprint arXiv 2107.14248
[2] Babuska, I., Error-bounds for finite element method. Numer. Math. 16, 322–333 (1970/71). DOI 10.1007/BF02165003. URL https://doi.org/10.1007/BF02165003
[3] Bernardi, C.,  Optimal finite-element interpolation on curved domains. SIAM J. Numer. Anal. 26(5), 1212–1240 (1989). DOI 10.1137/0726068. URL https://doi.org/10.1137/0726068
[4] Boulakia, M., Burman, E., Fernandez, M.A., Voisembert, C., Data assimilation finite element method for the linearized Navie-Stokes equations in the low Reynolds regime. Inverse Problems 36(8), 085003–85024 (2020). DOI 10.1088/1361-6420/ab9161. URL https://doi.org/10.1088/1361-6420/ab9161
[5] Bourgeois, L.,  A mixed formulation of quasi-reversibility to solve the Cauchy problem for Laplace’s equation. Inverse Problems 21(3), 1087–1104 (2005). DOI 10.1088/0266-5611/ 21/3/018. URL https://doi.org/10.1088/0266-5611/21/3/018
[6] Bourgeois, L., Recoquillay, A.,  A mixed formulation of the Tikhonov regularization and its application to inverse PDE problems. ESAIM Math. Model. Numer. Anal. 52(1), 123–145 (2018). DOI 10.1051/m2an/2018008. URL https://doi.org/10.1051/m2an/2018008
[7] Burman, E.,  Stabilized finite element methods for nonsymmetric, noncoercive, and illposed problems. Part I: Elliptic equations. SIAM J. Sci. Comput. 35(6), A2752–A2780 (2013). DOI 10.1137/130916862. URL http://dx.doi.org/10.1137/130916862
[8] Burman, E.,  Error estimates for stabilized finite element methods applied to ill-posed problems. C. R. Math. Acad. Sci. Paris 352(7-8), 655–659 (2014). DOI 10.1016/j.crma. 2014.06.008. URL http://dx.doi.org/10.1016/j.crma.2014.06.008
[9] Burman, E.,  Stabilised finite element methods for ill-posed problems with conditional stability. In: Building bridges: connections and challenges in modern approaches to numerical partial differential equations, Lect. Notes Comput. Sci. Eng., vol. 114, pp. 93–127. Springer, [Cham] (2016)
[10] Burman, E., Feizmohammadi, A., Oksanen, L., A finite element data assimilation method for the wave equation. Math. Comp. 89(324), 1681–1709 (2020). DOI 10.1090/mcom/3508. URL https://doi.org/10.1090/mcom/3508
[11] Burman, E., Hansbo, P.,  Stabilized nonconforming finite element methods for data assimilation in incompressible flows. Math. Comp. 87(311), 1029–1050 (2018). DOI 10.1090/mcom/3255. URL https://doi.org/10.1090/mcom/3255
[12] Burman, E., Hansbo, P., Larson, M.G.,  Solving ill-posed control problems by stabilized finite element methods: an alternative to Tikhonov regularization. Inverse Problems 34(3), 035004, 36 (2018). DOI 10.1088/1361-6420/aaa32b. URL https://doi.org/10.1088/1361-6420/aaa32b
[13] Burman, E., Larson, M.G., Oksanen, L.,  Primal-dual mixed finite element methods for the elliptic Cauchy problem. SIAM J. Numer. Anal. 56(6), 3480–3509 (2018). DOI 10.1137/17M1163335. URL https://doi.org/10.1137/17M1163335
[14] Burman, E., Nechita, M., Oksanen, L., Unique continuation for the Helmholtz equation using stabilized finite element methods. J. Math. Pures Appl. (9) 129, 1–22 (2019). DOI 10.1016/j.matpur.2018.10.003. URL https://doi.org/10.1016/j.matpur.2018.10.003
[15] Burman, E., Nechita, M., Oksanen, L., A stabilized finite element method for inverse problems subject to the convection-diffusion equation. I: diffusion-dominated regime. Numer. Math. 144(3), 451–477 (2020). DOI 10.1007/s00211-019-01087-x. URL https://doi.org/10.1007/s00211-019-01087-x
[16] Burman, E., Oksanen, L.,  Data assimilation for the heat equation using stabilized finite element methods. Numer. Math. 139(3), 505–528 (2018). DOI 10.1007/ s00211-018-0949-3. URL https://doi.org/10.1007/s00211-018-0949-3
[17] Burman, E., Oksanen, L.,  Finite element approximation of unique continuation of functions with finite dimensional trace (2023). Preprint arXiv 2305.06800
[18]  Cea, J.,  Approximation variationnelle des problemes aux limites. Ann. Inst. Fourier (Grenoble) 14(fasc. 2), 345–444 (1964)
[19] Dahmen, W., Monsuur, H., Stevenson, R.,  Least squares solvers for ill-posed PDEs that are conditionally stable. ESAIM Math. Model. Numer. Anal. 57(4), 2227–2255 (2023). DOI 10.1051/m2an/2023050. URL https://doi.org/10.1051/m2an/2023050
[20] Engl, H.W., Regularization by least-squares collocation. In: Numerical treatment of inverse problems in differential and integral equations (Heidelberg, 1982), Progr. Sci. Comput., vol. 2, pp. 345–354. Birkhauser Boston, Boston, MA (1983)
[21] Engl, H.W., Neubauer, A., On projection methods for solving linear ill-posed problems. In: Model optimization in exploration geophysics (Berlin, 1986), Theory Practice Appl. Geophys., vol. 1, pp. 73–92. Friedr. Vieweg, Braunschweig (1987)
[22] Engl, H.W., Neubauer, A., Convergence rates for Tikhonov regularization in finitedimensional subspaces of Hilbert scales. Proc. Amer. Math. Soc. 102(3), 587–592 (1988). DOI 10.2307/2047228. URL https://doi.org/10.2307/2047228
[23] Escauriaza, L., Fernandez, F.J., Vessella, S., Doubling properties of caloric functions. Appl. Anal. 85(1-3), 205–223 (2006). DOI 10.1080/00036810500277082. URL https://doi.org/10.1080/00036810500277082
[24] Hamarik, U., Avi, E., Ganina, A., On the solution of ill-posed problems by projection methods with a posteriori choice of the discretization level. Math. Model. Anal. 7(2), 241–252 (2002)
[25] Helfrich, H.P., Optimale lineare Approximation beschrankter Mengen in normierten Raumen. J. Approximation Theory 4, 165–182 (1971). DOI 10.1016/0021-9045(71) 90027-x. URL https://doi.org/10.1016/0021-9045(71)90027-x
[26] Ito, K., Jin, B., Inverse problems, Series on Applied Mathematics, vol. 22. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ (2015). Tikhonov theory and algorithms
[27] John, F., Continuous dependence on data for solutions of partial differential equations with a prescribed bound. Comm. Pure Appl. Math. 13, 551–585 (1960)
[28] Kaltenbacher, B., Regularization by projection with a posteriori discretization level choice for linear and nonlinear ill-posed problems. Inverse Problems 16(5), 1523–1539 (2000). DOI 10.1088/0266-5611/16/5/322. URL https://doi.org/10.1088/0266-5611/16/5/322
[29] Lattes, R., Lions, J.L., The method of quasi-reversibility. Applications to partial differential equations. Translated from the French edition and edited by Richard Bellman. Modern Analytic and Computational Methods in Science and Mathematics, No. 18. American Elsevier Publishing Co., Inc., New York (1969)
[30] Lax, P.D., Milgram, A.N., Parabolic equations. In: Contributions to the theory of partial differential equations, Annals of Mathematics Studies, no. 33, pp. 167–190. Princeton University Press, Princeton, N. J. (1954)
[31] Lin, C.L., Nakamura, G., Wang, J.N., Optimal three-ball inequalities and quantitative uniqueness for the Lam´e system with Lipschitz coefficients. Duke Math. J. 155(1), 189–204 (2010). DOI 10.1215/00127094-2010-054. URL https://doi.org/10.1215/00127094-2010-054
[32] Lin, C.L., Uhlmann, G., Wang, J.N., Optimal three-ball inequalities and quantitative uniqueness for the Stokes system. Discrete Contin. Dyn. Syst. 28(3), 1273–1290 (2010). DOI 10.3934/dcds.2010.28.1273. URL https://doi.org/10.3934/dcds.2010.28.1273
[33] Lukas, M.A., Convergence rates for regularized solutions. Math. Comp. 51(183), 107–131 (1988). DOI 10.2307/2008582. URL https://doi.org/10.2307/2008582
[34] Mathe, P., Pereverzev, S.V., Optimal discretization of inverse problems in Hilbert scales. Regularization and self-regularization of projection methods. SIAM J. Numer. Anal. 38(6), 1999–2021 (2001). DOI 10.1137/S003614299936175X. URL https://doi.org/10.1137/S003614299936175X
[35] Miller, K., Stabilized quasi-reversibility and other nearly-best-possible methods for nonwell-posed problems. In: Symposium on Non-Well-Posed Problems and Logarithmic Convexity (Heriot-Watt Univ., Edinburgh, 1972), pp. 161–176. Lecture Notes in Math., Vol. 316 (1973)
[36] Monk, P., Suli, E., The adaptive computation of far-field patterns by a posteriori error estimation of linear functionals. SIAM J. Numer. Anal. 36(1), 251–274 (1999). DOI 10.1137/S0036142997315172. URL http://dx.doi.org/10.1137/S0036142997315172
[37] Natterer, F., The finite element method for ill-posed problems. RAIRO Anal. Numer. 11(3), 271–278 (1977). DOI 10.1051/m2an/1977110302711. URL
[38] Natterer, F., Regularisierung schlecht gestellter Probleme durch Projektionsverfahren. Numer. Math. 28(3), 329–341 (1977). DOI 10.1007/BF01389972. URL
[39] Natterer, F., Error bounds for Tikhonov regularization in Hilbert scales. Applicable Anal. 18(1-2), 29–37 (1984). DOI 10.1080/00036818408839508. URL https://doi.org/10.1080/00036818408839508
[40] Nitsche, J., Lineare Spline-Funktionen und die Methoden von Ritz fur elliptische Randwertprobleme. Arch. Rational Mech. Anal. 36, 348–355 (1970). DOI 10.1007/
BF00282271. URL https://doi.org/10.1007/BF00282271
[41] Tikhonov, A.N., Arsenin, V.Y., Solutions of ill-posed problems. V. H. Winston & Sons, Washington, D.C.: John Wiley & Sons, New York-Toronto, Ont.-London (1977). Translated from the Russian, Preface by translation editor Fritz John, Scripta Series in Mathematics
[42] Zlamal, M., On the finite element method. Numer. Math. 12, 394–409 (1968). DOI 10.1007/BF02161362. URL https://doi.org/10.1007/BF02161362
[43] Zlamal, M., Curved elements in the finite element method. I. SIAM J. Numer. Anal. 10, 229–240 (1973). DOI 10.1137/0710022. URL https://doi.org/10.1137/0710022


Related Posts